Aggression in Women

Could statins, which commonly are used to lower heart disease risk and manage blood cholesterol levels, be linked to aggressive behavior, especially in women?

Research, published today in PLOS ONE, found that aggressive behavior mostly declined in men taking statins compared to men in the experiment taking a placebo. Aggressive behavior increased, however, in women taking the drugs.

The study, from the University of California, San Diego, School of Medicine, is the first randomized trial to examine statin effects on behavior.

Dr. Beatrice A. Golomb, Ph.D., professor of medicine at the university, said that many studies in the past have linked low cholesterol to a higher risk for violence and death. A number of these studies featured mostly male participants.

Statin Aggression

“Physicians need to be aware that there is the potential for increased aggression,” Golomb said. 

She added if patients experience an unexplained mood change, the medication should be considered as a potential cause. The doctor may choose to take the patient off the medication for a period of time, or try another drug.

Related News: Algorithm Can Quickly Tell if Chest Pains Mean a Heart Attack »

Assessing Statins and Behavior

In a double-blind study, Golomb’s team assigned more than 1,000 adult men and postmenopausal women to take a statin — either simvastatin or pravastatin — or a placebo for six months.

The scientists measured aggression using a tally of the individual’s aggressive acts against others, themselves, or objects. The tally was performed on a weekly basis.

They also examined testosterone levels and asked participants to report sleep problems. One of the statins, simvastatin, has been known to impact testosterone levels and sleep — two factors that can affect aggression, Golomb added.

The scientists found that the women were typically more aggressive. The increase seemed stronger in women who had a lower aggression level to begin with.

Read More: To Statin or Not to Statin: That's the Question Doctors Can’t Seem to Answer »

What Causes the Aggression?

Three male participants on the statins showed increases in anger. When they were excluded from the analysis, however, researchers found a decrease in aggressive behavior among male statin users “significantly so on pravastatin,” the study stated.

“Changes in testosterone and in sleep problems on simvastatin each significantly predicted changes in aggression,” Golomb said. “A larger drop in testosterone on simvastatin was linked, on average, to a greater drop in aggression.”

Either men or women can experience increased aggression on statins, but in men the typical effect is reduction.
Dr. Beatrice A. Golomb, University of California, San Diego

“The sleep finding also helped account for the outliers,” Golomb added. “The two men with the biggest aggression increases were both on simvastatin, and both had developed ‘much worse’ sleep problems on the statin.”

Dr. Tanvir Hussain, a cardiologist and cardiac surgery intensivist with Kaiser Permanente Los Angeles Medical Center, said he was concerned that some patients had to be taken out of the statistical analysis to find an effect.

Researchers aren’t sure which factors cause the association between aggressiveness and statin use. Some say lower cholesterol can reduce serotonin in the brain.

Golomb said oxidative stress and cell energy could also contribute to the link. She added that there are factors that are linked to people having a higher risk of side effects on statins.

She said that older age is a risk factor for increased side effects. This means that some people on statins may not experience increased hostility or violent behavior now, but they could as they age.

“Either men or women can experience increased aggression on statins, but in men the typical effect is reduction,” she said. 

Related News: How Stress Is Affecting Your Cholesterol »

Should You Stop Taking Statins?

Hussain said the concern about statins and mood hasn’t been definitive.

He said that statins have been proven to save lives. People with high cholesterol, or a history of heart attack or stroke, should consult with their doctor about taking a statin.

“Side effects like this may be interesting to talk about, and important to keep in the back of our minds, but until we have definitive evidence they shouldn't sway anybody for or against taking them,” Hussain added.